Hail, Sheridan
- When
- July 16, 6:43 PM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
A cooperative weather observer reported quarter size hail north of Gordon.
A couple supercells moved into Sheridan and Cherry Counties the evening of July 16, producing large hail and severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A couple supercells moved into Sheridan and Cherry Counties the evening of July 16, producing large hail and severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 4:46 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 646 PM CDT Fri Jul 16 2021 .SYNOPSIS... Issued at 325 PM CDT Fri Jul 16 2021 The upper atmosphere is characterized by a building ridge across the northern Rockies and northern Plains as an upper low approaches the BC coast. A long wave trough is weakening across the midwest as it progresses eastward. This puts western and north central NE in northwesterly flow aloft with embedded PV anomalies rounding the ridge from eastern OR and another in southern MT. At the surface high pressure also moving east across the Midwest with pressures lowering across the northern High Plains in response to the building ridge aloft. && .SHORT TERM...(This evening through Saturday night) Issued at 325 PM CDT Fri Jul 16 2021 The resultant low level flow from the pattern mentioned above is southerly with low level moisture advecting northward through the High Plains. This sets up a theta-E gradient across the Panhandle and an axis of instability in the eastern areas adjacent to that. A fairly homogeneous low level flow intersecting the gradient suggests only meager low level forcing for ascent to promote thunderstorm development though this will be one area of concern. Better deep layer forcing will exist ahead of southeastward progressing mid level disturbances rounding the ridge in favored upslope areas of the southeastern Black Hills and possibly in northeast CO with a developing DCVZ. CAMs all seem to develop CI in southwest SD and move it southeast into the best potential buoyancy axis and thetaE ridge into western NE. More uncertainty exists in development along the aforementioned gradient in the Panhandle, although the pesky low stratus may enhance circulation along it via differential heating influence. Some uncertainty also exists with development in northeast CO and CAMs struggle to maintain convection as it moves east. Ultimately the upgraded slight risk in the northwestern portion of the forecast area is appropriate for this scenario with marginal elsewhere in the west due to low confidence on coverage. For any storms that do develop, believe enough buoyancy exists in the hail growth zone early on in the storms' lifetime to promote large hail, and with dry low levels further west damaging winds will be the better bet on severe potential. Deep layer shear will also be favorable for organization and storms should stay discrete for a time before storm interaction and cold pools congeal into a cluster or two. Also believe with PWs approaching an inch or better some heavy rain will be a possibility. Storms will have potential to grow upscale through the late afternoon evening but uncertain how far southeast they will hold together with warming mid level temps. A similar setup looks to be in place Saturday afternoon/eve as the upper ridge axis remains in place and south-southeasterly flow continues to advect low level moisture into the area. In fact instability looks better for Saturday and with a broad thetaE gradient indicated in the Panhandle believe that CI will again be favored along the higher terrain in southeast WY and the Black Hills. Buoyancy in the hail growth zone does appear slightly better Saturday afternoon as well and expect at least marginal chances for large hail and severe wind tomorrow as well. Low temps tonight and Saturday night will hover around average for this time of year in the low to mid 60s. Highs Saturday will be warmest in the north closer to the anomalous upper building ridge in the northern Plains. .LONG TERM...(Sunday through Friday) Issued at 325 PM CDT Fri Jul 16 2021 Despite a high wave number and progressive northern stream energy the upper pattern across the central CONUS will be rather stagnant through the remainder of the weekend into next week. The upper ridge axis will remain across the Rockies into central Canada in fairly amplified flow, with the ridge strength fluctuating through the week. The end result will be gradually warming and temps and a trend toward less favorable chances for precipitation and this is shows in ensemble clustering as well. The center of the upper high expands eastward through the week which will promote large scale descent as well as warming temps aloft and weakening deep layer shear, all of which favor little to no precip. The best chances for storms will be Sunday into early Monday prior to the ridge intensifying over western NE. A fairly significant upper PV anomaly is expected to drop southward from the northern Plains in difluent flow aloft and still favorable low level moisture and deep layer shear which should promote an organized area of convection, especially across portions of north central into central NE. Beyond Monday precip chances look very low. Again...temperatures will gradually warm through the period with warmest temps in the north, but most areas in the mid to upper 90s by the end of the week. However, with low level moisture lessening under the ridge axis somewhat, heat index values look to remain below advisory levels for now && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 641 PM CDT Fri Jul 16 2021 VFR conditions are expected outside of convection through the period. Watching strong convection in the vicinity of the Black Hills move into the local area later this evening. Expect heavy rain leading to reduced CIGs and visibility with potential for gusty erratic winds and some hail potential. Uncertainty exists with eastward and southward extent of strongest convection but do expect at least minor impacts at LBF (between 17/06-08Z) and VTN (between 17/02-04z) can be expected. Later amendments to increase/decrease threats as well as adjust timing may be necessary. After convection moves out, expect a return to VFR conditions with the potential for another round of convection Saturday afternoon/evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...NMJ
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Jul 16 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a chance for severe thunderstorms tonight, mainly across the Panhandle and western Sandhills. The hazards with the strongest storms are damaging winds and large hail. Locally heavy rainfall is possible as well. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Thunderstorms are possible again Saturday night and into the day Sunday. At this time, the threat looks to be isolated large hail and strong winds. This system will again present the chance for locally heavy rainfall. The severity looks to diminish through the morning Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A cooperative weather observer reported quarter size hail north of Gordon.
A trained weather spotter estimated 60 mph winds in Hay Springs.
Broadcast media relayed a report of estimated 60 mph winds near Merriman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967274, 967275, 967277.